Why Does My Dog Vomit Black Or Dark Red?

Internal bleeding could indicate black and red coloration in your dog’s vomit. It is important to know why your dog vomits these colors, how to prevent them and what to do if they appear.

Your dog may be suffering from black or red vomit. This could indicate a serious medical problem. Black is the most dangerous color that your dog’s vomit can be. It appears black or brownish in color and has a coffee-ground texture. This is a sign to call your veterinarian immediately. The most common cause for bleeding in the gastrointestinal system is ulceration or irritation of the stomach or intestine. You dog may also be suffering from cancer of the gastrointestinal tract, or trauma.

Another sign of a gastrointestinal problem in dogs could be:

  • Anemia. This can be due to blood loss. Your dog may feel tired and have pale gums.
  • No appetite. Ulcers can be painful and make dogs feel sick. Many dogs who suffer from ulcers will lose their appetite and experience weight loss if they are not treated.
  • Drooling. Dogs can often drool from the pain of an ulcer.
  • Fever. A fever may occur in some dogs. A fever does not necessarily indicate that your dog has an ulcer.

What causes stomach ulcers in dogs

There are many causes of stomach ulcers. Here are some:

  • NSAIDs. Non-steroidal antiinflammatory drugs like meloxicams, deracoxib, meloxicam, and piroxicam are excellent pain and inflammation relievers. These medications may cause stomach ulcers and intestinal bleeding in rare cases. These drugs reduce prostaglandins in the digestive tract, which help protect the gut lining. This is magnified when NSAIDS are combined with steroids such as prednisone or dexamethasone.
  • Steroids. NSAIDs are less common than steroids such as prednisone or dexamethasone, but they can cause ulcers more often. These two types of drugs should not be combined.
  • Human Non-Steroidal Anti-Inflammatory Drugs. Advil (ibuprofen), Aleve (naproxen), and Aleve (naproxen), are extremely toxic for dogs. They can also cause kidney failure and ulcers. Dogs should never be given these drugs. Consult a veterinarian immediately if your dog takes pain relief medication.
  • IBD (Inflammatory Bowel Disease). IBD dogs with IBD experience chronic vomiting and diarrhea. This is due to inflammation in their digestive tract. This can lead to bleeding ulcers in the stomach or intestines.
  • Cancer. Some types of cancer, like mast cell tumors (MCT), and certain tumors of pancreas can cause ulcers in your digestive tract.
  • Elite Athletes. High-intensity sports such as sled dog have a higher chance of developing ulcers.

How to prevent stomach ulcers from dogs

You might be worried about your dog getting a bleeding stomach ulcer. Here are some ways to prevent this from happening. Here are some tips:

  • Discuss with your veterinarian the possible side effects of any medication you give to your dog. Ask your veterinarian if ulcers could be a side effect.
  • Your veterinarian should be notified immediately if your dog vomits or is on steroids. Stop giving NSAIDs to your dog immediately. Talk to your doctor before you stop using steroids. It may be safer to gradually discontinue using them.
  • Keep your medications safe. Dogs can eat entire bottles of their medication, or their humans’ medication. Keep your dog safe from potential dangers by keeping them away from reach.

How to treat stomach ulcers for dogs

Good news is that ulcers in the digestive system can often be treated. The treatment is typically given for several weeks or a month. Here’s a common treatment plan for dogs with stomach ulcers or intestinal problems:

  • Stop using certain drugs. These drugs should be stopped if your dog has a ulcer that was caused by steroids, NSAIDs or other medications. Your dog will not be able to take these drugs again. These ulcers should be reported to future vets, even if they are healed.
  • Proton pump inhibitor (PPI). This drug can reduce stomach acid and heal ulcers.
  • H2 Blockers. These blockers also reduce stomach acid, but they work faster and in a different way than PPIs.
  • Sucralfate. The drug is available in pills and can be made into a liquid slurry that you then give to your dog. It acts as an ulcer bandage and speeds up the healing process. It can be given one hour before or two hours after eating. Although it can be messy and annoying, this drug is essential in healing ulcers.
  • Antibiotics. Your veterinarian may prescribe 1 to 2 antibiotics if they suspect that your dog has ulcers.

Although it might seem like there are many medications to administer, your dog should be given all of the medications prescribed for his treatment. This will ensure that the ulcer is completely healed. Your veterinarian can help you get your dog on the right track if you have difficulty getting him to take medication. You may be able to make minor adjustments to ease the process of administering medication.

What is the cause of my dog’s red vomit?

It’s important that you notice red in your dog’s vomit. Small blood vessels may have burst in the esophagus, or the back of the throat. If your dog’s vomit looks brightly colored, it is likely that they are vomiting. Because vomiting can cause tissue damage and ruptures, this is called traumatic vomiting. This is not something to worry about if you only see it once or twice.

It is dangerous to have frequent vomiting with blood or large quantities of blood. If in doubt, take a photo and send it to your veterinarian. If medical attention is required, your veterinarian will be able to help you determine.

What time to call your veterinarian if your dog throws up?

Sometimes it can be hard to determine when you should contact your veterinarian. Here are some red flags.

  • The appearance of vomit in black coffee grounds
  • Regular, bright red blood in vomit
  • In vomit, large amounts of blood are found
  • Uncontrolled vomiting
  • Diarrhea and vomiting are often accompanied by diarrhea
  • Dullness and lethargy

Consider what your dog might have eaten before they vomit strange colors, such as black or red. These colors could be caused by blood or other substances.

  • Some fruits. Some fruits include blueberries, blackberries and strawberries.
  • For any other reason, this warrants a visit to the veterinarian!
  • Chocolate cake. Give your veterinarian a call if you dog likes chocolate cake.
  • Food coloring.
  • Pens, crayons, and markers. Although crayons can be eaten, the case of markers and pens can cause problems. Discuss with your veterinarian the best way to keep your dog safe for the next two to three days if this happens.

It doesn’t matter if your dog has black or dark vomit, it can be scary and stressful. It can be difficult to remain calm and clear-headed. It is important to establish a good relationship with your veterinarian when your dog is healthy. This will allow you to make a plan for when your dog becomes seriously ill. I recommend that you reach out to your dedicated veterinarian support team if your dog is vomiting. Keep track of how often and how long it has been occurring by taking pictures. Asking more questions is always a good idea if you are still unsure or concerned. You are your dog’s most important advocate and best friend!

Scroll to Top